Hong Kong Med J 2007;13:155-6 | Number 2, April 2007
Acyclovir-induced nephrotoxicity in a patient with acute retinal necrosis
DTL Liu, VYW Lee, PTH Lam, DSC Lam
Department of Ophthalmology and Visual Sciences, The Chinese University of Hong Kong, Prince of Wales Hospital, Shatin, Hong Kong
A 50-year-old woman developed rapidly progressive acute renal failure on the first day after the administration of intravenous acyclovir for acute left retinal necrosis. Intravenous acyclovir was stopped and replaced with intravitreal injections of ganciclovir sodium (2 mg/0.05 mL) and foscarnet (1.2 mg/0.05 mL) 3 times per week for 4 weeks. Acyclovir-induced renal impairment can be reversed if recognised early and treated with careful, timely body fluid replacement. The necrotising retinitis responded well to intravitreal antiviral agents. No complications were seen at the 6 months' follow-up. Constant vigilance is essential for avoiding acute renal failure when treating ophthalmic conditions with intravenous acyclovir. Systematic monitoring of renal function, urine output, and characteristic symptoms like loin pain is warranted.
Key words: Acyclovir; Drug toxicity; Retinal necrosis syndrome, acute
View this abstract indexed in MEDLINE: